Nursing Home Falls Linked to Antidepressants

Antidepressants increase risk of falling for elderly residents

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Depression is a very common diagnosis among the elderly, and nearly 1.6 million nursing home residents take some type of antidepressant. Unfortunately, some of these drugs seem to lead to an increased risk for falling.

In the days after beginning to take non-SSRI (selective serotonin reuptake inhibitor) antidepressant, such as bupropion (Wellbutrin)  or venlafaxine (Effexor), nursing home residents had a significantly greater risk for falls. The same was true for residents previously on the medication, but with a dosage increase.

"Closely monitor grandparents on non-SSRI antidepressants to avoid falls."

Dr. Sarah D. Berry led a study at the Institute for Aging Research of Hebrew SeniorLife in Boston. Researchers evaluated 1,181 nursing home residents who had fallen, comparing changes in their antidepressant medication one week and two weeks before the fall.

Analysis showed a fivefold increased risk of falls among residents within two days of a new prescription or increased dose of a non-SSRI antidepressant. The risk of falls diminished each day following the prescription change.

"Our results identify the days following a new prescription or increased dose of a non-SSRI antidepressant as a window of time associated with a particularly high risk of falling among nursing home residents," Berry said. However, Berry does not advocate withholding medication when effective at treating depression.

Rather, nursing home staff should be aware of this side effect and keep a close eye on residents in the days following a non-SSRI antidepressant prescription change. Additionally, "clinicians should avoid making changes on weekends or during times when unfamiliar staff is present," Berry concluded.

The study was published in July 2011 in the Journal of Gerontology: Medical Sciences.

Reviewed by: 
Review Date: 
July 28, 2011
Last Updated:
July 29, 2011